Elkhart clinic has contacted patients in connection with outbreak
Posted: 10/09/2012 at 1:15 am
By: Tim Vandenack
That doesn’t end things, though.
Infected patients have developed symptoms consistent with fungal meningitis up to four weeks following their injections, according to the U.S. Centers for Disease Control and Prevention. With the last of the OSMC injections coming on Sept. 26, that means the threat hasn’t yet completely passed.
Accordingly, OSMC Marketing Director Jaime Wrigley said the 400 or so OSMC patients have been told of the potential meningitis symptoms — headache, fever, nausea and neck stiffness. And if they experience the symptoms, OSMC staffers — who got on the phone lines Thursday after the news emerged — have told them to report to a hospital emergency room.
“First of all, our main concern is the health of our patients,” Wrigley said.
As of Monday, 105 cases nationwide had been identified as meningitis linked to the outbreak, apparently caused by injections of a steroid into the spine to alleviate lower back pain and not contagious. Eight of them had died.
Eleven of the total cases were in Indiana, none resulting in death. The Associated Press last Friday reported that two OSMC patients were among those who contracted the ailment, but Wrigley wouldn’t discuss specifics involving the clinic’s patients. She referred such queries to the CDC, which was closed Monday for Columbus Day.
In all, around 75 clinics in 23 states received the medication in question, three lots of methylprednisolone acetate made by the New England Compounding Center in Framingham, Mass. Six clinics in Indiana, the OSMC facility on California Road included, were among the total.
USED ITS PRODUCTS ‘FOR YEARS’
The recall of the New England Compounding Center medicine went out on Sept. 26, according to Wrigley. Clinic officials didn’t learn of the additional details until last Thursday, when OSMC and other impacted clinics started contacting their patients.
As a precautionary measure, OSMC has pulled all New England Compounding Center medicine from its shelves and future use of the company’s products has been thrown into doubt. OSMC had used the firm’s medications “for years,” and used the questioned methylprednisolone acetate between June 28 and Sept. 26, the date of the recall.
Another product has been found to replace the New England Compounding Center medicine.
The investigation into the cause of the outbreak continues. For more information, go to www.cdc.gov/HAI/outbreaks/meningitis.html.